Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 229, NWS Norman, OK

May 19, 2001Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 19, 2001, 7:02 PM CDT for Wilbarger County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 19, 2001, 7:02 PM CDT (00:02 UTC)
Expired
May 19, 2001, 7:45 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wilbarger County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2204 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 200002
SVROKC
TXC487-200045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILBARGER COUNTY IN NORTHERN TEXAS

* UNTIL 745 PM CDT

* AT 702 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 9
  MILES SOUTH OF GRAYBACK...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE GRAYBACK AND OKLAUNION

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OOR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3384 9930 3384 9897 3412 9896 3413 9920

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:00 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 19, 4:00 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT SAT MAY 19 2001

WILL EXPAND FLASH FLOOD WATCH TO COVER MUCH OF CENTRAL AND WESTERN
OKLAHOMA THROUGH TONIGHT. ONE BAND OF STRONG THUNDERSTORMS WITH
HEAVY RAINS HAVE MOVE THROUGH SOUTHWEST OKLAHOMA... MEANWHILE
ADDITIONAL THUNDERSTORMS WERE DEVELOPING WEST OF THIS BAND.
MEANWHILE... OTHER THUNDERSTORMS OVER THE TEXAS PANHANDLE WILL BE
MOVING INTO NORTHWEST OKLAHOMA LATER THIS EVENING. VERY MOIST...
UNSTABLE AIR LOCATED JUST SOUTH OF THE FORECAST AREA WILL CONTINUE
TO FUEL TSTMS DURING THE EVENING. MEANWHILE... UPPER WAVES MOVING
OUT OF UPPER LOW OVER SOUTHERN ARIZONA WILL ALSO PROVIDE LIFT.
FORECAST AREA IS LOCATED IN RIGHT REAR QUAD OF POLAR JET STREAK
CENTERED OVER CENTRAL PLAINS/UPPER MIDWEST AND IN LEFT FRONT QUAD OF
SUBTROPICAL JET MAX MOVING INTO SOUTHWEST TEXAS. CHANCE OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AS THE UPPER TROUGH
SHIFTS EAST. MEANWHILE... STRONG WAVE DIGGING INTO THE CENTRAL
ROCKIES/PLAINS ON SUNDAY WILL DRIVE FAIRLY STRONG FRONT SOUTH ACROSS
THE FORECAST AREA SUNDAY NIGHT. A FEW POST FRONTAL SHOWERS MAY
LINGER INTO MONDAY. COOLER/DRIER AIR WILL SPREAD IN BEHIND THE FRONT
AND PERSIST FOR MUCH OF THE WEEK AS A SERIES OF SECONDARY FRONTS
MOVE IN.

FCSTID = 32
OKC   66  82  58  70 /  70  70  50  20
HBR   66  87  58  71 /  80  40  40  20
SPS   67  88  60  74 /  70  30  40  20
GAG   60  81  53  66 /  80  60  40  20
PNC   65  81  56  68 /  70  70  50  20
DUA   67  84  60  74 /  50  50  60  30

.OUN...
OK...FFA CENTRAL AND WESTERN ZONES...ZN004>030..033>041..044>046..050
TX...NONE.

In the hours before

Special weather statement, May 19, 1:15 PM CDT, 5 hours 47 minutes before
OKZ004>048-050>052-TXZ083>090-192000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
115 PM CDT SAT MAY 19 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THE
SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE FROM PONCA
CITY... TO ARDMORE... TO HENRIETTA TEXAS. THROUGH THE LATE AFTERNOON
HOURS... THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE PRIMARILY
OVER WESTERN SECTIONS OF THE AREA... WITH THE SEVERE WEATHER THREAT
SHIFTING EASTWARD OVERNIGHT. LARGE HAIL AND DAMAGING WIND WILL BE
THE PRIMARY THREATS... HOWEVER ISOLATED TORNADOES WILL ALSO BE
POSSIBLE. THERE WILL BE AN INCREASING THREAT FOR HEAVY RAINFALL
DURING THE OVERNIGHT HOURS.

DUE TO THE LACK OF A SIGNIFICANT CAPPING INVERSION... STRONG TO
SEVERE THUNDERSTORMS HAVE BEEN DEVELOPING DURING THE EARLY AFTERNOON
HOURS ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
THUNDERSTORMS ARE EXPECTED TO SPREAD EAST ACROSS REMAINING PORTIONS
OF WESTERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS
THIS EVENING AND TONIGHT.

THE COMBINATION OF STRONG INSTABILITY AND SUFFICIENT VERTICAL WIND
SHEAR IS EXPECTED TO SUPPORT SEVERE THUNDERSTORMS. ALTHOUGH LOW
LEVEL WINDS SPEEDS ARE RELATIVELY WEAK... THE DIRECTIONAL SHEAR
COMBINED WITH STRONG INSTABILITIES COULD RESULT IN AN ISOLATED
TORNADO. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX DURING THE
LATE EVENING THAT WILL MOVE EASTWARD ACROSS MUCH OF OKLAHOMA
OVERNIGHT. SUSTAINED INFLOW OF MOIST AND UNSTABLE AIR INTO THE
COMPLEX OF STORMS SHOULD INCREASE THE THREAT FOR HEAVY RAINFALL.
ANY FURTHER RAINFALL OVER PARTS OF CENTRAL AND NORTH CENTRAL
OKLAHOMA THAT HAVE ALREADY RECEIVED HEAVY RAIN DURING THE PAST TWO
DAYS MAY RESULT IN FLASH FLOODING DURING THE OVERNIGHT HOURS.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND OVERNIGHT TONIGHT.

CJS
Local storm report, May 19, 3:12 PM CDT, 3 hours 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT SAT MAY 19 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    BLAIR                     OK   WIND DAMAGE
05/19/01   JACKSON                        AWNING BLOWN OFF OF
                                          CONVENIENCE STORE
                                          HAM RADIO REPORT

0252 PM    8 NW ALTUS                OK   1.00 INCH HAIL
05/19/01   JACKSON                        HAM RADIO REPORT

0244 PM    8 S ELK CITY              OK   60 MPH WIND GUST
05/19/01   BECKHAM                        (ESTIMATED) HAM RADIO
                                          REPORT

0239 PM    7 NE CARTER               OK   70 MPH WIND GUST
05/19/01   BECKHAM                        (ESTIMATED) HAM RADIO
                                          REPORT

0207 PM    SAYRE                     OK   75 MPH WIND GUST
05/19/01   BECKHAM                        (ESTIMATED) HAM RADIO
                                          REPORT

1253 PM    TEXOLA                    OK   1.75 INCH HAIL
05/19/01   BECKHAM                        REPORTED BY BROADCAST MEDIA

LANE                    =
Local storm report, May 19, 4:10 PM CDT, 2 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT SAT MAY 19 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    8 E QUANAH                TX   0.75 INCH HAIL
05/19/01   HARDEMAN                       HAM RADIO REPORT

0350 PM    DUNCAN                    OK   65 MPH WIND GUST
05/19/01   STEPHENS                       (ESTIMATED)
                                          HAM RADIO REPORT

0140 PM    6 N ERICK                 OK   TORNADO
05/19/01   BECKHAM                        REPORTED BY SPOTTER

0135 PM    2 N DEMPSEY               OK   65 MPH WIND GUST
05/19/01   ROGER MILLS                    (ESTIMATED)
                                          5 TO 6 INCH TREE LIMBS
                                          DOWN
                                          PUBLIC REPORT

0125 PM    9 S REYDON                OK   TORNADO
05/19/01   ROGER MILLS                    PUBLIC REPORT


LANE
Local storm report, May 19, 5:46 PM CDT, 1 hour 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT SAT MAY 19 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    WILSON                    OK   60 MPH WIND GUST
05/19/01   CARTER                         (ESTIMATED) PUBLIC REPORT

0410 PM    7 NW VELMA                OK   58 MPH WIND GUST
05/19/01   STEPHENS                       MEASURED BY OKLAHOMA
                                          MESONET

0405 PM    7 NW VELMA                OK   65 MPH WIND GUST
05/19/01   STEPHENS                       MEASURED BY OKLAHOMA
                                          MESONET

LANE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:14 PM CDTSevere Thunderstorm WarningOUNBaylor31 min
May 19, 7:25 PM CDTSevere Thunderstorm WarningOUNArcher50 min
May 19, 8:00 PM CDTTornado WarningOUNArcher30 min
May 19, 8:04 PM CDTSevere Thunderstorm WarningOUNWichita26 min
May 19, 8:29 PM CDTTornado WarningOUNArcher, Clay31 min
May 19, 8:59 PM CDTSevere Thunderstorm WarningOUNClay46 min
May 20, 2:03 AM CDTSevere Thunderstorm WarningOUNWilbarger57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.